Arkansas, 2021Flood and Hail in Arkansas, February 28, 2021
February 28, 2021 · NWS MEG · 4 events in 4 counties and zones
A cold front pushed into an unstable and very moist airmass to produce numerous showers and thunderstorms north of Interstate 40 during the afternoon of February 28th. Storms eventually evolved into a line and pushed southeast across the Mid-South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into an unstable and very moist airmass to produce numerous showers and thunderstorms north of Interstate 40 during the afternoon of February 28th. Storms eventually evolved into a line and pushed southeast across the Mid-South. A few severe storms occurred. Heavy rainfall over already saturated soils resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 2:24 PM CST, 6 minutes earlier.
Area forecast discussion, Feb 28, 2:24 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
224 PM CST Sun Feb 28 2021
.DISCUSSION...
Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.
This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.
With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.
By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.
SGW
&&
.AVIATION...
A few showers and storms are ongoing across the forecast area.
Current forecast is on track with the best chances for convection
will occurring ahead and along the cold front that should impact
most the area after 21Z. Lingering light rain will continue for a
couple of hours behind the front. IFR conditions will likely
occur with the convection, but conditions will improve quickly
behind the front. Gusty southwest winds will occur through frontal
passage. Thereafter, winds will remain gusty as direction
switches to the NW and eventually to the north.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Crittenden-Cross-Lee AR-
Phillips-St. Francis.
Flood Watch until midnight CST tonight for Clay-Craighead-Greene-
Mississippi-Poinsett.
MO...Flood Watch until midnight CST tonight for Dunklin-Pemiscot.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Calhoun-
Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-
McNairy-Shelby-Tipton.
Flood Watch until midnight CST tonight for Crockett-Dyer-Gibson-
Henry-Lake-Lauderdale-Obion-Weakley.
&&Hazardous weather outlook, Feb 28, 2:26 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
226 PM CST Sun Feb 28 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
226 PM CST Sun Feb 28 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A Tornado Watch has been issued for most of the Mid-South. See
website for more details.
Locally heavy rainfall from showers and thunderstorms will continue
to bring a risk of flooding through late tonight. There is a
Slight to Moderate Risk of Excessive Rainfall for portions of the
Midsouth through tonight.
There is a Slight Risk for severe thunderstorms for the entire
Midsouth through tonight. The primary severe risks will be
damaging winds. A few short-lived tornadoes will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary through late this evening.
Event by event
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- February 28, 2:30 PM CST to 2:35 PM CST
- Where
- Greene County, 0.78 mi WNW of Clarks Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.985, -90.632
Straight-line winds tore the metal roofing off of a barn.
Hail, Poinsett
- When
- February 28, 5:35 PM CST to 5:40 PM CST
- Where
- Poinsett County, Tyronza
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.480, -90.370
Thunderstorm Wind, Mississippi
- When
- February 28, 5:40 PM CST to 5:45 PM CST
- Where
- Mississippi County, Joiner
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 35.500, -90.150
A large tree knocked down. Wind speed measured at 67 mph with a handheld anemometer.
Flood, Lee
- When
- February 28, 8:45 PM CST to 11:45 PM CST
- Where
- Lee County, 1.44 mi SSE of Felton to 1.34 mi WNW of Marianna
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.780, -90.772
A portion of Highway 79, northeast of Forrest Avenue, in Marianna is closed due to high water. It has been reported that the railroad underpass is underwater and not safe for travel.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, February 28, 20211 death · 1 event
- Flash Flooding and Flood in Kentucky, February 28, 2021$3.8 million · 6 events
- Flash Flooding and Hail in Tennessee, February 28, 20211 injured · $225,000 · 50 kt wind · 9 events
- Flooding in West Virginia, February 28, 2021$93,000 · 16 events
- Tornado and Flash Flooding in Kentucky, February 28, 2021$10,000 · EF1 · 38 events
- Tornado in Kentucky, February 28, 2021$40,000 · EF1 · 1 event
- Tornado in Louisiana, February 28, 2021$30,000 · EF1 · 1 event
- Damaging Winds in Mississippi, February 28, 2021$75,000 · 50 kt wind · 2 events
- Flooding in Ohio, February 28, 2021$16,000 · 16 events
- Flooding in Kentucky, February 28, 2021$12,000 · 15 events
- Flood in Illinois, February 28, 2021$20,000 · 1 event
- Hail and Lightning Strike in Texas, February 28, 2021$15,000 · 1.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947492, 944329, 944330, 947498.